Skip to main content
peculiar penetrating odour, and a sweetish, pungent taste. It dissolves freely
in alcohol, chloroform and fixed and volatile oils, but sparingly in water. It
is very volatile and highly inflammable and its vapour forms an explosive
mixture with air, oxygen or nitrous oxide in certain proportions. The pre-
sence in air of ether varying from 1.8 to 6 per cent by volume renders the
mixture explosive. It is, therefore, dangerous to employ ether as an
anaesthetic in operations where a naked flame is required or an actual
cautery is to be used. An unusual case 25 occurred at the Queen Mary's
Hospital, Stratford, where a lad, aged 16, had a cycling accident resulting
in fracture of the jaw, and an operation was performed under the anaesthetic
of ether and oxygen. In the course of the operation warm air had to be
used to keep the patient's teeth dry. It was applied with a dental syringe.
On the third application of the syringe an explosion occurred at the back
of the lad's throat. Acute haemorrhage followed, and he died within ten
minutes. At the autopsy death was found to be due to rupture of the
bronchi and collapse of the lungs ; there was no sign of burning in the mouth.
At the coroner's inquest it was stated in evidence that the light at which
the syringe was warmed was fully six feet away from the operating table
and there was no naked flame near.
Ether is a pharmacopoeial preparation, known as Aether
and is used for inhalation as an anaesthetic. It is contained in the prepara-
tion of Spiritus oet/iens, dose, 15 to 60 minims. Spiritus cetTieris compositus
a non-official preparation, commonly known as Hoffmann's anodyne, is often
used in medicine in 20 to 40-minim doses. Injectio camphoroe oetheria
B.P.C., is another non-official preparation, called Curschmann's solution the
dose of which is 4 to 15 minims.
Ether is sometimes taken internally as a substitute for alcoholic drinks.
Ether being a habit-forming drug may give rise to addiction.
Symptoms. — When swallowed, ether causes a burning pain in the throat
and abdomen, and an intense degree of intoxication, which resembles that
due to alcohol but is of a shorter duration.
Persons habituated to the use of ether as an intoxicating drink may
suffer from chronic gastric troubles and nervous symptoms, such as trem-
bling of the hands, muscular weakness, cramps, headache, palpitation, and
ringing in the ears.
When inhaled, ether acts as a general anaesthetic just like chloroform
but its vapour is liable to cause more irritation oŁ the air-passages and more
secretion of mucus and saliva. The pulse and breathing become slow, and
consciousness is soon lost. An overdose causes death by paralysis of the
respiratory centre, but may, in some casss, cause death by failure of the
heart, especially if it is diseased. Wilson20 described convulsions as a new
complication of ether anaesthesia in fatal and non-fatal cases. He investi-
gated these cases and came to the conclusion that the convulsions were toxic
in origin and due to the presence in the ether of impurities, such as
acetaldehyde and " peroxide ". It is also suggested that these convulsions
are associated with prolonged anaesthesia, high temperature of the operating
room, especially during summer, the previous administration of atropine
and the presence of toxaemia or sepsis. On the contrary, Kemp27 is Of the
opinion that ether convulsions are due to interference with or inhibition of
cerebral cell respiration.
Delayed poisoning does not occur after the inhalation of ether.
25. Brit. MedL Jour., Oct. 7, 1925, p. 713.
26. Lancet, May 28, 1927, p. 1117.
27. Brit. Med. Jour., April 1, 1944, Vol. I, p. 447.